MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, INC. MEGADYNE; ELECTROSURGICAL DISPERSIVE ELECTRODE

ETHICON ENDO-SURGERY, INC. MEGADYNE; ELECTROSURGICAL DISPERSIVE ELECTRODE
Model Number RS271A30
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Superficial (First Degree) Burn (2685); Partial thickness (Second Degree) Burn (2694)
Type of Reportable Event Serious Injury
Event or Problem Description
On may 25th, 2022 we have been informed about an incident involving a dispersive electrode.A cardiovascular procedure was performed at (b)(6) hospital in the us.A megadyne dispersive electrode catalog number 0855c (our model rs271a30) and ft10 and force fx generators generator were used.The initial user report stated: "historical perspective from surgeon mid (b)(6) and early (b)(6).4 separate patients with wounds after the or.Suspicious for burns.Areas include where the pad was or where the cords were.No similarities in procedures, or staff, generators, surgeons, different lot numbers, etc.No pads were saved for analysis.The surgeon could not speak if a burn specialist has confirmed if this was thermal or chemical related yet." it was also stated in the form: "a single photo associated with (b)(4) is evaluated.The photo, labelled as right back, was taken on 4/14/22.A slightly irregular oval area of skin lesion is visualized.The area skin shows mix of region of light darkness and patch of redness.The lesion appears limited in the superficial layer of skin with no swollen or blister visible.The skin lesion is a first degree burn appearance but no underlying causes can be determined from the limited information available." "the wire came under the arm and was plugged in the esu and that is where the patient got burned.The patient with burn in the armpit.The file with the back burns the surgeon wondered if there was a reaction to the sticky pad.All photos were taken 3-4 days later.All burns were noticed in post op.The rep went into the or to see if the nurses were putting the sticky pads on correctly and they were.1 esu at the foot and 1 esu at the head.Pad was placed on the flank and the wire came under the arm to be plugged into the esu.Most of time uses 2 pads for 2 different generators.Ft10 and force fx generators used.No alarms were heard during procedure.Different generators were used.All different or rooms.All burns were under the cord or pad site.Came from multiple lot numbers.Rep does not know about skin prep for the patient." on june 15th, 2022 we have received a picture showing an approximately 13cm long and 4cm wide burn.In the photo a part of the burn site appears pink (3x4 cm) with dark areas extending beyond the pink, probably blistered.No further information was provided despite repeated requests.
 
Additional Manufacturer Narrative
As neither a lot number nor samples have been made available to us, no analyses of dispersive electrodes could be performed.We have requested additional information and the involved device in the incident but have not yet received either.We have requested further information but so far only a photo of the burn has been made available to us.The photo provided will be reviewed by a dermatologist.We will provide a follow-up report once we receive further information.
 
Event or Problem Description
On may 25th, 2022 we have been informed about an incident involving a dispersive electrode.A cardiovascular procedure was performed at adventhealth orlando hospital in the us.A megadyne dispersive electrode catalog number 0855c (our model rs271a30) and ft10 and force fx generators generator were used.The initial user report stated: "historical perspective from surgeon mid april and early may.4 separate patients with wounds after the or.Suspicious for burns.Areas include where the pad was or where the cords were.No similarities in procedures, or staff, generators, surgeons, different lot numbers, etc.No pads were saved for analysis.The surgeon could not speak if a burn specialist has confirmed if this was thermal or chemical related yet." it was also stated in the form: "a single photo associated with (b)(4) is evaluated.The photo, labelled as right back, was taken on (b)(6) 2022.A slightly irregular oval area of skin lesion is visualized.The area skin shows mix of region of light darkness and patch of redness.The lesion appears limited in the superficial layer of skin with no swollen or blister visible.The skin lesion is a first degree burn appearance but no underlying causes can be determined from the limited information available." "the wire came under the arm and was plugged in the esu and that is where the patient got burned.The patient with burn in the armpit.The file with the back burns the surgeon wondered if there was a reaction to the sticky pad.All photos were taken 3-4 days later.All burns were noticed in post op.The rep went into the or to see if the nurses were putting the sticky pads on correctly and they were.1 esu at the foot and 1 esu at the head.Pad was placed on the flank and the wire came under the arm to be plugged into the esu.Most of time uses 2 pads for 2 different generators.Ft10 and force fx generators used.No alarms were heard during procedure.Different generators were used.All different or rooms.All burns were under the cord or pad site.Came from multiple lot numbers.Rep does not know about skin prep for the patient." on june 15th, 2022 we have received a picture showing an approximately 13cm long and 4cm wide burn.In the photo a part of the burn site appears pink (3x4 cm) with dark areas extending beyond the pink, probably blistered.No further information was provided despite repeated requests.
 
Additional Manufacturer Narrative
As neither a lot number nor samples have been made available to us, no analyses of dispersive electrodes could be performed.We have requested additional information and the involved device in the incident but have not yet received either.We have repeatedly requested for customer samples, the completed questionnaire, and further information.On july 12th, we have been informed that "no additional information received" and in a further communication it was specified that "this file has been completed and is in closed status".No conclusion can be drawn what might have caused the claimed product problem.As no further information was available, we therefore consider the investigation and the report closed.

Brand Name
MEGADYNE
Common Device Name
ELECTROSURGICAL DISPERSIVE ELECTRODE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, INC.
4545 creek road
cincinnati OH 45242
Manufacturer (Section G)
LEONHARD LANG GMBH
archenweg 56
innsbruck, tirol 6020
AU   6020
Manufacturer Contact
bernhard ladner
archenweg 56
innsbruck, tirol 6020
AU   6020
MDR Report Key14752043
Report Number8020045-2022-00016
Device Sequence Number14019184
Product Code GEI
UDI-Device Identifier39005531507778
UDI-Public(01)39005531507778
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K063161
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Distributor
Initial Reporter Occupation Administrator/Supervisor
Type of Report Initial,Followup
Report Date (Section B) 07/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Model NumberRS271A30
Device Catalogue Number0855C
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/25/2022
Supplement Date Received by Manufacturer05/25/2022
Initial Report FDA Received Date06/21/2022
Supplement Report FDA Received Date07/12/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown